Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

July 1, 2017Elk County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 1, 2017, 8:05 PM EDT for Elk County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 8:05 PM EDT (00:05 UTC)
Expired
Jul 1, 2017, 8:30 PM EDT
In force
25 min
Issued by
NWS State College, PA

County Elk County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS81 KCTP 020005
SPSCTP

Special Weather Statement
National Weather Service State College PA
805 PM EDT SAT JUL 1 2017
 
PAZ010-020030-
Elk PA-
805 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 830 PM
EDT...

At 804 PM EDT, Doppler radar indicated a strong thunderstorm near
Marienville, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Brandy Camp, Portland Mills, East
Branch Dam and Kersey.

LAT...LON 4142 7909 4143 7906 4145 7906 4145 7898
      4144 7896 4155 7895 4156 7853 4129 7856
      4134 7890 4137 7897 4135 7902 4136 7910
      4141 7910
TIME...MOT...LOC 0004Z 274DEG 36KT 4146 7906 

$$

La Corte

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 1, 5:41 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 5:41 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
541 PM EDT Sat Jul 1 2017

.SYNOPSIS...
A cold front will move through the region late today bringing
break in the humidity for the second half of the weekend into
early next week. Summertime heat and humidity will return later
in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

The main squall line has moved east of the forecast area as of
530. RAP shows some lingering CAPE over the region as the sun
broke out behind the line and allowed for some airmass
recovery.

There is a new line of storms moving toward NW Pa from Lake
Erie, and the HRRR marches this line into the Northern Mountains
between about 7 and 9PM. Severe storms do not seem likely, but
the still humid airmass could yet fuel additional downpours in a
few locations.

CAMs show the convection fading after sundown so most of the
region should stay dry for most of the overnight. With the
clearing skies, prior rain and very humid airmass, areas of fog
look like a good bet later tonight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...

Sunday looks cooler than normal in the NW. But, it should be
just a little warmer than normal in the SE thanks to a light
downslope and a good amount of sunshine there. Can't rule out
an aftn SHRA/TSRA in the north or the Laurels under the colder
air aloft.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The upper level trough will continue to move eastward Sunday
night into Monday. Latest models have a quasi stationary
boundary forming through Pennsylvania Monday into Tuesday. This
could allow for showers along this line, though PWATS are low so
lack of moisture is a concern for developing any showers.
However there is a weak cold frontal boundary and coupled with
daytime heating could allow for convection along this line
Monday afternoon into Tuesday. There is good agreement on the
position and movement of the trough which gives me some
confidence that Tuesday through Wednesday should be dry due to
SFC high pressure. The latter part of the work week should be
more active with another trough swinging through the Southern
Great lakes region and the OHIO valley. This could bring some
showers and thunderstorms late Wednesday through Thursday.
Temperatures will be around normal through the week with a drop
in temperatures towards next weekend as the trough brings cooler
northwesterly flow into the region.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Band of heavy showers/storms have pushed east of central Pa
early this evening with widespread VFR conditions noted at 21Z.
Focus for the rest of the evening will be on another dying band
of showers/thunderstorms working into the region ahead of a cold
front over the Grt Lks. Linear extrapolation and HRRR support
a brief vis reduction at KBFD sometime between 23Z-01Z as these
storms move through. Further southeast, coverage will be more
sparse, as the showers/storms weaken after sunset. Still, can't
rule out a brief vis reduction at KIPT/KUNV/KJST late this
evening.

Main concern late tonight/early Sunday remains the possibility
for a period of low cigs developing along the spine of the
Appalachians between 09Z-13Z. Model soundings and SREF prob
charts support about a 50 pct chance of reductions at KBFD and
KJST. Otherwise, high pressure building over the region should
ensure widespread VFR conditions for the rest of Sunday.

.OUTLOOK...

Mon...Isold PM Tstorm impacts possible southern 1/2 airspace.

Tue...Isold PM Tstorm impacts possible southwest 1/3 airspace.

Wed...Isold PM Tstorm impacts possible.

Thu...Chance of showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...Dangelo/La Corte/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Ceru/Martin
AVIATION...Fitzgerald/Martin
Hazardous weather outlook, Jul 1, 5:19 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
519 PM EDT Sat Jul 1 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-022130-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
519 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a Marginal Risk of severe thunderstorms associated with
a cold front Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 2:24 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service State College PA
224 PM EDT SAT JUL 1 2017

PAZ028-049>052-056>058-011900-
Perry PA-Union PA-Northumberland PA-Montour PA-Juniata PA-Dauphin PA-
Snyder PA-Schuylkill PA-
224 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF PERRY...UNION...
NORTHUMBERLAND...MONTOUR...JUNIATA...DAUPHIN...SNYDER...AND
SCHUYLKILL COUNTIES UNTIL 300 PM EDT...

At 224 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Hummels Wharf to near Duncannon. Movement was
east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Northumberland, Sunbury, Shamokin, Lewisburg, Danville, Selinsgrove,
Milton, Mifflinburg, Shamokin Dam, Mooresburg, Kratzerville,
Marshallton, Klingerstown, Stonington, Trevorton, Port Trevorton,
Elysburg, Meiserville, Kreamer and Fairview-Ferndale.

LAT...LON 4052 7659 4048 7668 4042 7666 4042 7714
      4101 7701 4103 7657 4100 7657 4096 7652
      4088 7653 4088 7651 4085 7650 4084 7651
      4082 7649
TIME...MOT...LOC 1824Z 266DEG 24KT 4085 7686 4043 7704

KF
Special weather statement, Jul 1, 3:14 PM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service State College PA
314 PM EDT SAT JUL 1 2017

PAZ057-059-064>066-012015-
Lancaster-York-Adams-Lebanon-Dauphin-
314 PM EDT SAT JUL 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LANCASTER...
SOUTHEASTERN ADAMS...YORK...SOUTHEASTERN DAUPHIN AND LEBANON
COUNTIES...

At 314 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harper Tavern to near Littlestown.
Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Cornwall, Parkville, Red Lion, New Holland, Manheim, Weigelstown,
Dallastown, Hanover, Myerstown, Ephrata, Palmyra, Annville, Lebanon,
Lititz, Akron, Hummelstown, Millersville, Mount Joy, Willow Street
and Spry.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4042 7673 4041 7629 4014 7587 4010 7594
      4004 7594 3996 7599 3987 7599 3985 7602
      3981 7603 3973 7610 3974 7611 3972 7614
      3972 7714
TIME...MOT...LOC 1914Z 275DEG 23KT 4039 7661 3972 7705

Ceru
Special weather statement, Jul 1, 3:18 PM EDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service State College PA
318 PM EDT SAT JUL 1 2017

PAZ058-011945-
Schuylkill PA-
318 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
345 PM EDT...

At 317 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving east at 35 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Schuylkill Haven, Pottsville, Orwigsburg, Renningers, Pine Grove,
Donaldson, Tremont, Friedensburg, McKeansburg, Ravine, Auburn, Deer
Lake, Landingville, Newtown, Cressona, Lake Wynonah, Port Clinton,
Summit Station, Hegins and Penn State Schuylkill.

LAT...LON 4066 7593 4063 7600 4057 7602 4058 7604
      4058 7607 4057 7608 4052 7626 4052 7634
      4049 7643 4054 7651 4066 7650 4068 7593
TIME...MOT...LOC 1917Z 272DEG 31KT 4057 7641

KF
Special weather statement, Jul 1, 4:21 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT SAT JUL 1 2017

PAZ066-012030-
Lancaster PA-
421 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
430 PM EDT...

At 421 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Churchtown to near Quarryville. Movement was
east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
New Holland, Wakefield, Quarryville, Terre Hill, Churchtown, Gap,
Paradise, Christiana, White Horse, Bowmansville, Kirkwood, Goodville,
Intercourse, Little Britain, Blue Ball and Georgetown.

LAT...LON 3977 7626 4022 7602 4022 7601 4014 7587
      4010 7594 4004 7594 3996 7599 3987 7599
      3987 7600 3985 7602 3981 7603 3980 7605
      3976 7606 3976 7608 3974 7609
TIME...MOT...LOC 2021Z 268DEG 23KT 4016 7597 3985 7614

KF
Special weather statement, Jul 1, 7:46 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
746 PM EDT SAT JUL 1 2017

PAZ005-020000-
McKean PA-
746 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL 800
PM EDT...

At 746 PM EDT, Doppler radar indicated a strong thunderstorm over
Westline, moving east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Westline, Cyclone, Kinzua Bridge State Park, Mount Jewett and
Bradford Airport.

LAT...LON 4174 7886 4183 7880 4184 7850 4167 7854
TIME...MOT...LOC 2346Z 269DEG 31KT 4177 7873

KF
Special weather statement, Jul 1, 8:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
805 PM EDT SAT JUL 1 2017

PAZ010-020030-
Elk PA-
805 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 830 PM
EDT...

At 804 PM EDT, Doppler radar indicated a strong thunderstorm near
Marienville, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Brandy Camp, Portland Mills, East
Branch Dam and Kersey.

LAT...LON 4142 7909 4143 7906 4145 7906 4145 7898
      4144 7896 4155 7895 4156 7853 4129 7856
      4134 7890 4137 7897 4135 7902 4136 7910
      4141 7910
TIME...MOT...LOC 0004Z 274DEG 36KT 4146 7906

La Corte

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.